Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 110, NWS Springfield, MO

May 21, 1998Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 21, 1998, 4:49 PM CDT for Miller County, Missouri. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 1998, 4:49 PM CDT (21:49 UTC)
Expired
May 21, 1998, 5:40 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Miller County, MO

The radar

The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:55 PM CDTHail 0.75Kaiser, MO
May 21, 4:59 PM CDTThunderstorm WindLake Ozark, MOTree limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 4:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2242 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 212149 RRA
SVRSGF
MOC131-212240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT THU MAY 21 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN CENTRAL MISSOURI

* UNTIL 540 PM CDT

* AT 447 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE
  SIZE OF GOLF BALLS.  THIS STORM WAS LOCATED BETWEEN CAMDENTON AND
  OSAGE BEACH AND WAS MOVING EAST-SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  OSAGE BEACH AND KAISER BY 455 PM
  BRUMLEY BY 510 PM


VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.

MS/DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:38 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 21, 2:38 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT FRI MAY 21 1998

WELL...SPECIAL 18Z SOUNDING REVEALS A HIGHLY UNSTABLE AIRMASS WITH LIS OF
-11...CAPE OF 4100 J/KG...EHI OF 2 AND A SWEAT OF 450.  HOWEVER (COMMA)
A 5 DEG CAP REMAIN RATHER PRECIPITOUS OVR THE SRN PORTION OF CWA.  1Z
SFC MAP HAS LOW N OF ICT WITH WRMFNT FM MKC-JEF-MDH. DWPTNS CONTINUE
TO INCR AND PRESSURE CONT TO FALL OVR CNTRL MO.

MODIFIED THE 18Z SOUNDING FOR VIH AND AIZ AND CAME UP WITH 5700 CAPE
AND -14 LI...BUT STILL HAD A 3 DEG CAP.  WL CONTINUE TO CLOSELY MONITOR
A HIGHLY EXPLOSIVE AIRMASS WITH THE POWERBALL QUESTION...

...WHEN AND IF THE CAP WL BREAK...

WL LEAN TOWARD THE ETA SOLUTION THIS PACKAGE ALTHOUGH BOTH NGM AND ETA
PCGRIDDS REVEAL A HIGHLY UNSTABLE AIRMASS.  THE FRONT WL MOVE LTL OVR
NEXT 24 HOURS AND SPC DAY 2 REFLECTS THIS.  THEN WE HAVE TO DEAL WITH
DRY LINE AND WRN PLAINS CDFNT WHICH WL MOVE INTO AREA SUN INTO MON.
RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY)

JLN/SE KS...THIS EVENING...ISOLATED SHOWERS AND THUNDERSTORMS.
THEN PARTLY CLOUDY.  LOW IN THE MID 70S.  SOUTH WIND AROUND 10 MPH.

SGF...CONSIDERABLE CLOUDINESS WITH A 30 PERCENT CHANCE OF SHOWERS
AND THUNDERSTORMS.  LOW 70 TO 75.  SOUTH WIND AROUND 10 MPH.

AIZ/VIH...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  SOME OF THESE COULD BE SEVERE. LOW 65 TO 70.

UNO..PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDER-
STORMS.  LOW AROUND 70.  SOUTH WIND 10 MPH.

CCF INFO

SGF BB 070/089 068/090 065 04333
JLN BB 074/090 071/092 067 04223

GORDON

In the hours before

Special weather statement, May 21, 11:28 AM CDT, 5 hours 21 minutes before
MOZ058-071-212200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1128 AM CDT THU MAY 21 1998

...SEVERE THUNDERSTORM WATCH NUMBER 386 IS IN EFFECT UNTIL 5 PM CDT
FOR THE FOLLOWING LOCATIONS...

...IN MISSOURI...

MARIES            PHELPS

INCLUDING THE TOWNS OF...

ROLLA             VIENNA

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF EAST CENTRAL MISSOURI UNTIL 5 PM CDT.

IN THE SPRINGFIELD NATIONAL WEATHER SERVICE WARNING AREA...IT
INCLUDES THE COUNTIES OF MARIES AND PHELPS.

A LINE OF THUNDERSTORMS WILL MOVE QUICKLY SOUTHEAST ACROSS EAST
CENTRAL AND INTO SOUTHEAST MISSOURI DURING THE MIDDAY AND AFTERNOON
HOURS.  THE WESTERN EDGE OF THIS LINE WILL LIKELY AFFECT THE VICHY
AND ROLLA AREAS BETWEEN NOON AND 2 PM BRINGING THE THREAT FOR
DAMAGING WINDS AND LARGE HAIL.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER
UPDATES OR WARNINGS.

RIDDLE
Special weather statement, May 21, 1:00 PM CDT, 3 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU MAY 21 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...SCATTERED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS CENTRAL MISSOURI...

AT MIDDAY...A STATIONARY FRONT EXTENDED FROM BETWEEN EMPORIA AND
TOPEKA KANSAS EAST TO NEAR WARSAW AND ROLLA AND THEN TO CAPE
GIRARDEAU.  THIS FRONT IS EXPECTED TO MOVE LITTLE THE NEXT 24 HOURS.

WARM AND VERY MOIST AIR WILL OVERRIDE THE FRONT AND GENERATE
THUNDERSTORMS COMPLEXES OVER NEBRASKA INTO NORTHERN AND CENTRAL
MISSOURI THROUGH FRIDAY MORNING.  SOME OF THESE STORMS MAY BECOME
SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL.  THE BEST CHANCE
FOR THESE SEVERE THUNDERSTORMS WILL BE AREAS NORTH OF A NEVADA TO
LEBANON TO EMINENCE LINE.  THIS WOULD INCLUDE THE CITIES OF
ROLLA...CAMDENTON...ELDON...AND WARSAW.

FURTHER SOUTH...ACROSS SOUTHWEST MISSOURI AND EXTREME SOUTHEAST
KANSAS THE ATMOSPHERE IS VERY MOIST BUT FURTHER AWAY FROM THE FRONT.
ISOLATED SHOWERS AND THUNDERSTORMS FORMING IN SOUTHEAST KANSAS AND
EASTERN OKLAHOMA ARE EXPECTED TO MOVE EAST INTO THE AREA DURING THE
LATE AFTERNOON AND EVENING.  DUE TO WARM TEMPERATURES ALOFT...THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE.

SPOTTER ACTIVATION MAY BE NECESSARY ACROSS CENTRAL MISSOURI THIS
AFTERNOON OR TONIGHT.

RIDDLE
Special weather statement, May 21, 2:45 PM CDT, 2 hours 4 minutes before
MOZ058-071-212145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT THU MAY 21 1998

SEVERE THUNDERSTORM WATCH NUMBER 386 THAT WAS IN EFFECT UNTIL 5 PM
HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

MARIES            PHELPS

THE LINE OF SEVERE THUNDERSTORMS THAT PROVIDED THE THREAT FOR SEVERE
WEATHER HAS MOVED INTO SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

AN AREA OF SHOWERS AND THUNDERSTORMS EAST OF KANSAS CITY TO SEDALIA
WILL MOVE EAST ACROSS CENTRAL MISSOURI DURING THE MID TO LATE
AFTERNOON.  BUT NO SEVERE WEATHER IS EXPECTED FROM THESE STORMS IN
THE ROLLA AREA.

REPEATING THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR MARIES
AND PHELPS COUNTIES.

RIDDLE
Special weather statement, May 21, 2:45 PM CDT, 2 hours 4 minutes before
MOZ058-071-212145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT THU MAY 21 1998

SEVERE THUNDERSTORM WATCH NUMBER 386 THAT WAS IN EFFECT UNTIL 5 PM
HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

MARIES            PHELPS

THE LINE OF SEVERE THUNDERSTORMS THAT PROVIDED THE THREAT FOR SEVERE
WEATHER HAS MOVED INTO SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

AN AREA OF SHOWERS AND THUNDERSTORMS EAST OF KANSAS CITY TO SEDALIA
WILL MOVE EAST ACROSS CENTRAL MISSOURI DURING THE MID TO LATE
AFTERNOON.  BUT NO SEVERE WEATHER IS EXPECTED FROM THESE STORMS IN
THE ROLLA AREA.

REPEATING THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR MARIES
AND PHELPS COUNTIES.

RIDDLE
Special weather statement, May 21, 4:08 PM CDT, 41 minutes before
MOZ056>058-069>071-081>083-098-220215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT THU MAY 21 1998

...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...

THE STORM PREDICTION CENTER IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...

...IN CENTRAL AND SOUTH CENTRAL MISSOURI...

CAMDEN            DENT              LACLEDE           MARIES
MILLER            MORGAN            PHELPS            PULASKI
SHANNON           TEXAS

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           CAMDENTON         FORT LEONARD WOOD
SALEM             VERSAILLES        TUSCUMBIA

STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL MISSOURI
THIS AFTERNOON AND WILL CONTINUE TO PUSH EAST LATE THIS AFTERNOON AND
INTO THE EVENING HOURS.  THE MAIN THREAT WITH THESE STORMS WILL BE
WITH LARGE HAIL AND DAMAGING WINDS.

VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE
AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR
THE WATCH AREA.  SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE
HAIL...AND SOMETIMES TORNADOES.

LINDENBERG
Special weather statement, May 21, 4:08 PM CDT, 41 minutes before
MOZ056>058-069>071-081>083-098-220215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT THU MAY 21 1998

...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...

THE STORM PREDICTION CENTER IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...

...IN CENTRAL AND SOUTH CENTRAL MISSOURI...

CAMDEN            DENT              LACLEDE           MARIES
MILLER            MORGAN            PHELPS            PULASKI
SHANNON           TEXAS

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           CAMDENTON         FORT LEONARD WOOD
SALEM             VERSAILLES        TUSCUMBIA

STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL MISSOURI
THIS AFTERNOON AND WILL CONTINUE TO PUSH EAST LATE THIS AFTERNOON AND
INTO THE EVENING HOURS.  THE MAIN THREAT WITH THESE STORMS WILL BE
WITH LARGE HAIL AND DAMAGING WINDS.

VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE
AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR
THE WATCH AREA.  SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE
HAIL...AND SOMETIMES TORNADOES.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:56 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan59 min
May 21, 4:20 PM CDTTornado WarningSGFCamden50 min
May 21, 5:09 PM CDTSevere Thunderstorm WarningSGFCamden, Pulaski66 min
May 21, 5:55 PM CDTTornado WarningSGFTexas65 min
May 21, 6:53 PM CDTTornado WarningSGFShannon62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.